|One thing after another
Apr 11, 2005
Dr. I always appreciate your wit and charm. I am one frustrated guy right now. I have been on meds for over 13 years. I am one of those people who take every med as prescribed. Unfortuantely, as with a lot of patients in the 90's I developed resistance to most meds out there. At present my tcells are at 50 and my VL is about 180K. We do pheonotype tests a coupld of times a year. I am fortunate in that it looks like I will be enrolled in an integrase study.So, I am excited about that. My weight has really dropped over the past few months - from 185to 155. My appetite seems to be getting better.
MY question is: my Dr is starting me on weekly shots of procrit and neuprin.What should I expect out of this. Neal
Response from Dr. Frascino
First off, there are some attractive drugs in the expanded-access programs and in clinical trials (like integrase inhibitors) that are showing great promise for those of us who have lived through the early years and are now resistant to many currently available agents.
Next, regarding the weight loss, have you been evaluated by an HIV-knowledgeable nutritionist to optimize your diet and exercise programs? Have you checked your "free testosterone" level to make sure you're not hypogonadal? Have you been evaluated for opportunistic problems that might affect appetite and food absorption? Finally, have you considered oral anabolic agents, such as Oxandrin?
Now, on to your real question. Neuprin shots? Did you mean neupogen shots? Neupogen is "granulocyte colony stimulating factor." It's a medication that basically stimulates the production of new white blood cells. White blood cells help you fight off certain kinds of infections.
Procrit (Epoetin alfa) is a medication that stimulates the production of new red blood cells. More red blood cells can mean more energy if you are anemic.
So what can you expect from this treatment? A rise in both your red and white blood cell counts.
Neal, another question you should address with your doctor is why your red and white blood cell counts are depressed. Is it an opportunistic illness that might also be linked to your weight loss? MAC, for instance? And why is your doctor starting you on medications without explaining what they are for and how they work?
No wonder you're "one frustrated guy right now!" as Ricky often says to Lucy, "Someone's gots some 'splainin' to do!"
Good luck, Neal. I'm here if you need me.
Low iron, but not anemic?
AIDS is not a gay disease!(BUSH SUCKS!)
- Can Thrush In The Mouth Cause A Cough?
- Could A Hepatitis B Vaccination Cause A False Positive Result In An Hiv Test
- Can Having A Herpes Outbreak Cause A False Positive Hiv Test?
- Hiv And Belly Fat
- Can You Get Hiv From One Time Sex With A Hiv Positive Person?
- How To Have Sex With Hiv Positive Partner Safely?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.